Forum

MS medications

Hi, I am new to this forum although I have been living with relapsing MS for over 15 years. I have been on Tecfidera for the past 3 years but have been taken off this last month as my lymphocyte count has reached very low levels and it is no longer safe for me to remain on this. I feel a bit apprehensive and overwhelmed by the alternative medications and potential side effects. I would really appreciate any advise you have on experience of either aubagio or Gilenya? These are the 2 options available to me and would like an insight into others experiences of either of these medications. Many Thanks

Rona - I was the same and taken off tecfederia - back on copaxone self jabs 3 times a week - minimal side effects and staying quite well

Hello Rona

I don’t think Gilenya should really be an option for you as one of the possible side effects is lymphopenia, ie, lowering of lymphocytes. Since you’ve had this as a side effect from Tecfidera, you shouldn’t be given another drug that has this as a possibility. (This is the information I’ve been given by my neurologist - in fact two different neuros - as I stopped Tecfidera for the same reason as you.)

Have a look at https://www.mstrust.org.uk/about-ms/ms-treatments/ms-decisions-aid for all the various drugs possible for relapsing remitting MS. If you look at the various possible side effects, you should probably discount any that could reduce your white blood cell count, ie lymphocytes or neutrophils. Aubagio can reduce neutrophils so I’d be avoiding that one too. (Lymphocytes protect you against viruses, while neutrophils protect against infections.)

Actually, I personally may have no experience of Aubagio, but I really don’t like the look of the potential side effects given the possible relapse reduction rate. The risks don’t seem to be worth the possible benefits.

For the same reason, Cladribine/Mavenclad ought to be ruled out - possible reduction of lymphocytes. Have you not been offered Ocrevus? That looks like a great drug and doesn’t have the risk of lowering white blood cells. Even I’m being considered for it, and really I’m way too disabled and have everything against me to be considered for it - so probably won’t get it (too disabled, relapsing progressive and have reacted badly to 4 different DMD’s plus a bunch of other drugs!).

Or the low risk option is the one Redman has taken - Copaxone. It is probably the safest disease modifying drug, doesn’t have the highest possible relapse reduction rate, but also in the main is well tolerated. The worst side effect is probably injection site reactions (which of course I had!).

Best of luck in finding a suitable drug. Maybe you should be having serious conversations with your MS nurse and/or neurologist with regard to the side effect potential of the various DMDs.

Sue

Thanks for responding, much appreciated

1 Like

Hi Sue.

Thank you for providing such a detailed response, this information and advise is very helpful for me. I have not been offered Ocrevus but I will look I to this and will ask my MS nurse if this is an option for me. I was concerned that the 2 that they offered me also have side effects of reduction in lymthocytes , this was surprising given this is the reaction I had with Tecfidera and fear the same will happen. I have discounted Aubagio on the basis of the potential side effects and how this may impact me. On a separate note, I’m currently having a relapse which was to be expected coming off Tecfidera and not currently being on any alternative. I am about to start a course of steroids in the hope that this will reduce the relapse or maybe speed up recovery. All.of my previous relapses have either impatched my sight/mobility and numbness but this relapse has uncovered a new symtom, bladder problems. In short I constantly need to pee like very 15 mins which is very difficult to manage while I’m holding down a full time job. Any advise on this aspects? Many Thanks

Hello Rona

You could have a UTI, which should generally be discounted when frequency is a new symptom. Sometimes a UTI will also throw you a curve ball, affecting you in ways that look like a relapse, but aren’t.

If your lymphocytes are still below normal, it may be that it’s actually not a relapse. My neurologist told me that when lymphocytes are low, the immune system can’t overreact and cause damage to the myelin. So bizarrely, having low lymphocytes can protect you from relapses.

While lymphocytes are low, you probably wouldn’t be able to start any new drug, so it’s likely that your lymphocytes are back to at least low normal, which means you perhaps are in relapse, and the decision about a DMD should be made soon.

Meanwhile, your bladder, if it’s not a UTI, it could be bladder spasms causing you to need to empty often and quickly. There isn’t a short fix for this I’m afraid. If the symptom persists, there are drugs you can take to calm the bladder down. These are often the ‘anticholinergic’ drugs, like Oxybutynin, Vesicare and Tolterodine, but could also include a drug called Betmiga. They can all be used to stop any bladder spasms and calm the bladder down. Betmiga is a better drug (in my opinion) for overactive bladders (in spite of the fact that I had grrr side effects from it!)

Or there’s botox for the bladder, that works really well, but you have to then empty your bladder with intermittent self catheterisation (ISC). Which is a big drawback for many people.

Essentially, what I’d advise re your new bladder symptoms is to get your wee checked for a UTI. This is the first and most important thing (take a sample in to your GP in the morning, they’ll only accept a sample in the morning because it will have to be sent to the hospital for testing if there’s an infection). If you have a UTI, then your symptoms should clear once you’ve had a course of antibiotics. If you’re clear of infection, ask for a course of steroids, don’t take steroids unless you’ve been checked for UTI. With luck that will sort your bladder symptoms out.

If you do end up suffering bladder urgency long term (sorry but lots of people with MS do!) then you can see a bladder and bowel specialist nurse and talk about how to deal with this. But hopefully it’s either a UTI or a relapse and you’ll be free of this horrible new symptom soon.

Sue